Published on The Guardian, by David Batty, July 31, 2009.
Nausea, insomnia and nightmares reported after taking antiviral drug for swine flu, study finds.
More than half the children in England taking the swine flu drug Tamiflu suffer side-effects such as nausea, insomnia and nightmares, researchers have found.
Two studies from the Health Protection Agency (HPA) show a high proportion of schoolchildren reporting problems after taking the antiviral drug.
Data was gathered from children at three schools in London and one in the south-west of England who were given Tamiflu to try and stop them developing swine flu after classmates became infected.
The researchers behind the study said while children may have attributed symptoms to the use of Tamiflu that were actually due to other illnesses, “this is unlikely to account for all the symptoms experienced” …
… A statement from Roche, which manufactures Tamiflu, said the contribution of Tamiflu to neuropsychiatric events “has not been established”.
But three years ago the pharmaceutical company wrote to US doctors warning that “people with the flu, particularly children, may be at an increased risk of self-injury and confusion shortly after taking Tamiflu and should be closely monitored for signs of unusual behaviour”.
The move followed a 10-month review by the US Food and Drug Administration, which found 103 cases of “neuropsychiatric adverse events”, including the deaths of a 17-year-old boy who was killed after jumping in front of a truck and a 14-year-old boy who fell after climbing on a balcony railing.
More than two-thirds of the 103 cases occurred in children, and most were in Japan, then the biggest consumer of Tamiflu.
The government says about 150,000 people in England have received Tamiflu via the National Pandemic Flu Service, which was launched last week. (full text).